Kansas, 2003

Winter Storm in Kansas, February 23, 2003

February 23, 2003 · NWS DDC · 27 events in 27 counties and zones

A strong winter storm moved from eastern Colorado to southern Kansas bringing blizzard conditions and a swath of heavy snow. Most of southwestern Kansas was blanketed with a least 2 to 5 inches of snow, with a much heavier band centered along and 45 miles either side of a line from Kiowa through Coldwater, to Cimarron and Scott City where 10 to 14 inches were reported.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong winter storm moved from eastern Colorado to southern Kansas bringing blizzard conditions and a swath of heavy snow. Most of southwestern Kansas was blanketed with a least 2 to 5 inches of snow, with a much heavier band centered along and 45 miles either side of a line from Kiowa through Coldwater, to Cimarron and Scott City where 10 to 14 inches were reported. Within this general area, a 20 mile wide band of 14 to 16 inch accumulations were common, extending from 10 miles south of Dodge City, through Coldwater to near Kiowa in Barber county. The largest amount reported was 17 inches by an observer at Sun City.Many roads and highways were closed, numerous churches cancelled services and many schools closed the following Monday. Many dozen vehicle accidents were reported due to snowpacked roads and poor visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 22, 4:00 PM CST, 9 hours earlier.

Area forecast discussion, Feb 22, 4:00 PM CST, 9 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CST SAT FEB 22 2003

DAYS 1-2...

THE PREVIOUS FCST PACKAGE LOOKS PRETTY MUCH ON TARGET SO ONLY A FEW
CHANGES WILL BE NEEDED.

THERE WAS A GOOD SURGE OF SHALLOW COLD AIR OVERNIGHT AS HINTED AT
BY YESTERDAYS MESOETA. OF COURSE THE MAGNITUDE OF THE SURGE WAS WAY
UNDERDONE. SHORTWAVE TROUGH OVER THE INTERMOUNTAIN WEST THIS MORNING
WAS STILL DIGGING TO THE SOUTHEAST. THIS FEATURE IS FINALLY ONSHORE
SO THE SHORT RANGE MODELS SHOULD FINALLY BE CATCHING UP. AS THIS
TROUGH APPROACHES TONIGHT, THE MID-LEVELS WILL RAPIDLY SATURATE AS
STRONG MID-LEVEL ISENTROPIC LIFT COMMENCES. EVEN THOUGH THIS WAVE IS
VERY PROGRESSIVE, THE PRESENCE OF DEEP COLD AIR ACROSS KANSAS WILL
ACT AS A LIFTING AGENT. THE CURRENT FCST LOOKS ON TRACK WITH WINTER
STORM WATCH FOR NE 2/3 OF THE CWA. WE SHOULD HAVE A 3 TO 6 HOUR
PERIOD OF MODERATE TO HEAVY SHOW. EVEN IF THE AVN QPF IS CUT IN
HALF, THIS WOULD STILL GIVE A SWATH OF .2 TO .35 LIQUID FROM DDC
AND POINTS NORTH AND EAST. SINCE MID-LEVEL TEMPS WILL BE QUITE COLD,
THE RATIOS WILL BE AROUND 15 OR 20 TO 1. SO .2-.35 INCHES OF LIQUID
WOULD YIELD 4-6 INCHES OF SNOW. AMOUNTS WILL OF COURSE BE LOCALLY
HIGHER IN THE HEAVIER BANDS. EVEN IF AMOUNTS ARE LESS, GUSTY WINDS
AT 25 TO 35 MPH SUNDAY MORNING WILL JUST MAKE CONDITIONS WORSE.

TEMPS LOOK PRETTY MUCH ON TRACK THROUGH MONDAY. WE DID TWEAK THEM
DOWN, ESPECIALLY IN THE WEST WHERE UPSLOPE FLOW WILL ENHANCE THE
COOLING. THE ETA 2M TEMPS ARE WAY TOO WARM. INSPECTION OF ETA FCST
SOUNDINGS SHOW DRY ADIABATIC LAPSE RATES UP TO 850MB, WITH EVEN A
SUPER LAYER NEAR THE GROUND, WHICH WILL NOT HAPPEN.

DECIDED AT THE LAST MINUTE TO POST AN ADVISORY FOR THE SW KS
COUNTIES OF HAMILTON, KEARNY, MEADE, HASKELL AND GRANT.

DAYS 3-7...

LATEST DIAGNOSTICS SHOW A PRETTY OMINOUS WEEK AHEAD FOR THE CENTRAL
HIGH PLAINS. ON THE PLANETARY SCALE GLOBAL ANGULAR MOMENTUM IN THE
WESTERLIES IS NOW ON THE DECLINE AGAIN WHILE OLR ANOMALIES ARE
FINALLY BEGINNING TO SHOW SOME RESPONSE FOR THE HUGE AREA OF
TROPICAL CONVECTION LOCATED FROM MALAYSIA EASTWARD ALONG THE ITCZ TO
NEAR THE DATELINE. THE LARGE SCALE MODELS CONTINUE TO WRESTLE WITH
THE TROPICAL CONVECTION FEEDBACK PROBLEM WITH THE ECMWF PROBABLY
BEST ABLE TO HANDLE THE EFFECTS. THE CLEAR SIGNAL IS FOR A GULF OF
ALASKA RIDGE AS RAPID AMPLIFICATION OF THE FLOW CONTINUES UNABATED
AND THE MODELS ALL PLAY CATCH UP WITH THIS PATTERN. TO MAKE A LONG
STORY SHORT, A DEEP AND BROAD UPPER TROUGH ACROSS MOST OF THE CONUS
IS THE FAVORED SOLUTION WITH MINORS IN THE FLOW NOT RESOLVABLE ON
THESE SCALES. WHAT IS CERTAIN IS THAT THE COLD ARCTIC AIR MAKING ITS
WAY INTO THE CONUS EAST OF THE ROCKIES WILL BE AROUND FOR SOME TIME
TO COME. IT WILL BECOME EVEN MORE STUBBORN IN AREAS WHERE THERE IS
SIGNIFICANT SNOW PACK AS WILL BE THE CASE OVER MUCH OF MY FORECAST
AREA AFTER TONIGHT AND SUNDAY. WILL ADJUST TEMPERATURES ACCORDINGLY.

THE MODELS HAVE BEEN CONSISTENT IN DEVELOPING A WARM AIR ADVECTION
PATTERN FORCED BY A LEE LOW FOR LATER IN THE COMING WEEK. THAT WILL
PROBABLY HAPPEN BUT WILL BE SEVERAL HUNDRED FEET ABOVE THE ARCTIC
COLD DOME AND ONLY SERVE TO FORCE MORE WINTER PRECIPITATION, NOT TO
WARM TEMPERATURES. WILL DEFINITELY STICK WITH FROZEN PRECIPITATION
UNTIL WEDNESDAY WHEN WARM ADVECTION ABOVE THE COLD DOME MAY PRODUCE
SOME FREEZING PRECIPITATION FOR A WHILE OVER THE SNOW PACK BEFORE
TURNING TO ALL SNOW AGAIN AS DYNAMIC COOLING ALTERS THE VERTICAL
TEMPERATURE PROFILE AND ANOTHER ARCTIC SURGE MOVES IN FOR THURSDAY
AND FRIDAY.

FINCH/JOHNSON

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   21  21   7   8/ 100  80   0   0
GCK   19  19   8   9/ 100 100  30  30
EHA   21  21   8  10/  60  60  30  30
LBL   22  22   9  10/  90  70  30  30
HYS   19  19   5   7/ 100 100   0   0
P28   24  24   8  11/  90 100   0   0

.DDC...KSZ030-031-043>046-063>066-077>081-088>90 WINTER STORM
WARNING FOR SATURDAY NIGHT AND SUNDAY.
Hazardous weather outlook, Feb 22, 5:30 PM CST, 7 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM SYSTEM WILL IMPACT MUCH OF SOUTHWEST
KANSAS TONIGHT WITH HEAVY SNOW AND STRONG WINDS. A WINTER STORM
WARNING HAS BEEN ISSUED FOR LATE TONIGHT INTO SUNDAY AFTERNOON FOR
AREAS ALONG AND EAST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO
ASHLAND FOR ACCUMULATIONS OF 5 TO 7 INCHES OF SNOW ALONG WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW. A WINTER WEATHER ADVISORY
HAS BEEN POSTED ALSO FOR LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
AREAS ALONG AND EAST OF LINE FROM SYRACUSE TO ULYSSES TO LIBERAL AND
EAST UP TO THE WARNING AREA FOR 3 TO 5 INCHES OF SNOW WITH BLOWING
AND DRIFTING SNOW. HAZARDOUS TRAVEL CONDITIONS WILL RESULT BY
MIDNIGHT TONIGHT. IF TRAVEL IS NECESSARY LATE TONIGHT, BE PREPARED
FOR SUBSTANTIALLY REDUCED VISIBILITY IN SNOW AND BLOWING SNOW TO
LESS THAN ONE QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLOWING AND DRIFTING SNOW WILL CONTINUE DURING THE DAY SUNDAY ON
STRONG NORTHERLY WINDS, WHICH MAY PRODUCE AREAS OF HAZARDOUS TRAVEL
CONDITIONS. A BITTERLY ARCTIC AIRMASS WILL INVADE SOUTHWEST KANSAS
WITH HIGH TEMPERATURES 30 TO 40 DEGREES BELOW THE AVERAGE. A SERIES
OF STRONG UPPER LEVEL DISTURBANCES WILL MOVE INTO THE PLAINS BY MID-
WEEK WHICH WILL INCREASE THE CHANCES FOR SNOW OR FREEZING
PRECIPITATION AROUND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT SNOWFALL
TOTALS AND TRAVEL CONDITIONS LATE TONIGHT AND SUNDAY.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter storm. Local standard time, as filed.

Winter Storm, Stafford

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Stafford forecast zone
Reported by
NEWSPAPER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Stanton forecast zone
Reported by
NEWSPAPER
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Stevens forecast zone
Reported by
NEWSPAPER
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Trego forecast zone
Reported by
NEWSPAPER
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Winter Storm, Barber

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Barber forecast zone
Reported by
NEWSPAPER
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Clark forecast zone
Reported by
NEWSPAPER
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Comanche forecast zone
Reported by
NEWSPAPER
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
NEWSPAPER
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Ellis forecast zone
Reported by
NEWSPAPER
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Finney forecast zone
Reported by
NEWSPAPER
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Ford forecast zone
Reported by
NEWSPAPER
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Grant forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Gray forecast zone
Reported by
NEWSPAPER
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Haskell forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Hodgeman forecast zone
Reported by
NEWSPAPER
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Kearny forecast zone
Reported by
NEWSPAPER
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Kiowa forecast zone
Reported by
NEWSPAPER
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Lane forecast zone
Reported by
NEWSPAPER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Meade forecast zone
Reported by
NEWSPAPER
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Morton forecast zone
Reported by
NEWSPAPER
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Ness forecast zone
Reported by
NEWSPAPER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Pawnee forecast zone
Reported by
NEWSPAPER
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Pratt forecast zone
Reported by
NEWSPAPER
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Rush forecast zone
Reported by
NEWSPAPER
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
NEWSPAPER
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
February 23, 1:00 AM CST to 10:00 AM CST
Where
Seward forecast zone
Reported by
NEWSPAPER
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342284, 5343884, 5343885, 5343886, 5344268, 5344269, 5344270, 5344271, 5344272, 5344273, 5344274, 5344275, 5344276, 5344277, 5344278, 5344279, 5344280, 5344281, 5344282, 5344283, 5344284, 5344285, 5344286, 5344287, 5344288, 5344289, 5344290.